Reply (to Dr. Leng and colleagues)
Arthritis & Rheumatology , Volume 62 - Issue 10 p. 3126- 3126
To the Editor:
We would like to thank Dr. Leng and colleagues for their interest in our work. Our report focused on the modulation of T cell activity by 1,25(OH)2D3, with an emphasis on Th17 and T cell cytokine expression. Our findings demonstrated that 1,25(OH)2D3 has a suppressive effect on human IL-17A and IL-17F production. Importantly, we noted a direct (monocyte-independent) inhibitory effect of 1,25(OH)2D3, but not dexamethasone, on human Th17 polarization and human Th17 cytokine production in patients with early RA. We fully agree with Leng and colleagues that the precise molecular mechanism of how vitamin D modulates Th17 activity and corticosteroid-induced osteoporosis needs further investigation. Leng et al suggest that the vitamin D–induced IL-10 pathway may be critical and that 1,25(OH)2D3 treatment may be insufficient to prevent corticosteroid-induced osteoporosis in patients with early RA who have a defect in the IL-10/IL-10R pathway.
The question is whether the 1,25(OH)2D3 effect is completely IL-10 dependent. We found an increase in IL-10 expression by 1,25(OH)2D3-treated peripheral blood mononuclear cells from healthy volunteers and patients with early RA. However, in fluorescence-activated cell sorted memory T cells from patients with early RA, 1,25(OH)2D3 did not up-regulate IL-10 expression although lower IL-17A levels were found (Lubberts E, et al: unpublished observations). This suggests that IL-10 can help in the suppressive effect of 1,25(OH)2D3 on human T cell activity, but that the suppressive effect on IL-17A is not completely IL-10 dependent and that other pathways may be involved as well. Further research is needed to unravel the precise molecular mechanism, including the role of the IL-10/IL-10R pathway in the suppressive behavior of 1,25(OH)2D3 on T cell biology and corticosteroid-induced osteoporosis, before it can be concluded that 1,25(OH)2D3 may be insufficient to prevent corticosteroid-induced osteoporosis in RA.
|, , , , , , , , , , , , , , , , ,|
|Arthritis & Rheumatology|
|Organisation||Erasmus MC: University Medical Center Rotterdam|
Colin, E.M, van Hamburg, J.P, & Lubberts, E.W. (2010). Reply (to Dr. Leng and colleagues). Arthritis & Rheumatology, 62(10), 3126–3126. doi:10.1002/art.27633